Funnel Cloud, McLeod
- When
- June 21, 12:37 PM CST
- Where
- McLeod County, 0.49 mi E of Hutchinson Arpt
- Reported by
- Trained Spotter
- Coordinates
- 44.870, -94.370
Strong to severe thunderstorms developed across eastern Minnesota during the early afternoon of Tuesday, June 21st. Modest instability and a highly sheared environment, led to several funnel cloud reports across southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Strong to severe thunderstorms developed across eastern Minnesota during the early afternoon of Tuesday, June 21st. Modest instability and a highly sheared environment, led to several funnel cloud reports across southern Minnesota. One of these funnel clouds touched down on the north side of the metro and caused damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 21, 11:41 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 PM CDT TUE JUN 21 2011
.AVIATION... /18Z TAF ISSUANCE/
MAIN CONCERN THIS AFTERNOON IS THUNDERSTORM DEVELOPMENT ALONG THE
WARM FRONT LIFTING NORTHWARD THROUGH SOUTHERN MN. KMSP...KRNH AND
KEAU UNDER THE GUN FOR STRONG TO SEVERE STORMS. THUNDERSTORMS ALREADY
IN THE VCNTY OF KRWF...WHICH WILL PERSIST THROUGH MID AFTERNOON.
SOME IMPROVEMENT HEADED INTO KSTC EARLY ON WITH THE APPROACHING
DRY SLOT. EVEN SOME TEMPORARY IMPROVEMENT AS WELL FOR KAXN.
CEILINGS WILL BE HEADED TO LOW MVFR OR IFR TONIGHT AS A MOIST
CYCLONIC FLOW COVERS THE REGION. KRWF AND KAXN WILL ONCE AGAIN BE
BACK IN A STEADY RAIN/DRIZZLE/BR WITH RAIN/DRIZZLE/BR BECOMING
COMMON LATE IN THE NIGHT AND ON WEDNESDAY FOR THE EASTERN TAF
SITES.
KMSP...TEMPORARY IMPROVEMENT TO VFR EARLY THIS AFTERNOON.
HOWEVER...THUNDERSTORMS DEVELOPING SOUTH OF THE AIRPORT ALONG A
WARM FRONT WILL BRING WIND GUST POTENTIAL OF 45 KNOTS AND SMALL
HAIL BETWEEN 19Z AND 22Z. MOST INTENSE ACTIVITY EXPECTED TO BE
NORTH AND EAST OF THE AIRPORT BY 23Z. CEILINGS WILL BE LOWERING
OVERNIGHT TO IFR AS A VERTICALLY STACKED LOW PRESSURE SYSTEM MOVES
OVER MN. LOW CEILINGS/RAIN/DRIZZLE/BR TO CONTINUE ON WEDNESDAY.
&&
.DISCUSSION... /ISSUED 150 AM CDT TUE JUN 21 2011/
MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE DURATION OF THE
HEAVY RAINFALL...HOW MUCH AND WHERE WILL THE HEAVIEST RAINFALL
OCCUR BASED ON CONVECTION/LOW LEVEL CONVERGENCE AND DEFORMATION
ZONE.
ONE MAIN KEY IS THAT SHORT TERM MODELS HAVE A FAIRLY GOOD HANDLE
ON EARLY MORNING CONVECTION LOCATION AND OVERALL
COVERAGE/INTENSITY AS IT MOVES INTO SOUTHERN MN.
REGIONAL RADAR/SATELLITE IMAGERY INDICATED TWO AREAS OF
CIRCULATION WHICH IS RELATED TO THE UPPER LOW IN EASTERN
NEBRASKA...AND DECAYING MCS ACROSS SD. ALTHOUGH THE DECAYING MCS
ACROSS SD WILL HAVE SOME INFLUENCE ON WHERE THE DEFORMATION SETS
UP ACROSS WC MN...MAIN UPPER LOW WILL HAVE MORE OF AN INFLUENCE IN
TODAYS FORECAST IN TERMS OF THE SET UP ON HEAVIER RAIN BANDS AND
SVR WX THREATS.
DEPENDING UPON WHERE THE UPPER LOW MIGRATE ACROSS NEBRASKA...INTO
NW IA...THEN SLOWLY MOVING ACROSS THE MN/IA BORDER...WILL
DETERMINE WHERE THESE HEAVIER BANDS OCCUR. LATEST GUIDANCE AND
REGIONAL OBSERVATIONS INDICATED THAT WC INTO CENTRAL MN WILL SEE
THE BULK OF THE HEAVIER RAINFALL TODAY...ONCE THE EARLY MORNING
CONVECTION MOVE NORTHWARD ACROSS S MN. THIS IS WHY HIGHER POPS ARE
ACROSS CENTRAL/WC MN...AND LOWER POPS ALONG THE IA/MN BORDER.
THERE MAY EVEN BE SOME AFTN SUNSHINE ALONG THE MN/IA BORDER WHICH
WILL SET THE STAGE FOR SVR WX POSSIBILITIES ACROSS SC/SE MN THIS
AFTN. WILL HIGHLIGHT THIS AREA IN THE MORNING HWO.
AS THE UPPER LOW BEGINS TO MOVE INTO NE IA...THEN EVENTUALLY FILLS
AND LIFTS ACROSS THE GREAT LAKES...THE HEAVIER RAINFALL WILL
DECREASE SUBSTANTIALLY WITH ONLY LEFTOVER SHRA/DRIZZLE FOR
WED/THU. CURRENT FLOOD WATCH IS IN A GOOD LOCATION BASED ON THE
CURRENT TRENDS AND FORECAST OF THE UPPER LOW MIGRATION
TODAY/TONIGHT. REMEMBER...ANY DEVIATION TO THIS UPPER LOW WILL
DETERMINE THE HEAVIER RAINFALL AMTS ACROSS THE FA. AS WITH THE
CURRENT QPF AMTS...A BROAD AREA OF ONE TO TWO INCHES IS LIKELY CWA
WIDE...WITH TWO TO THREE INCHES ACROSS THE NORTH/WESTERN FA. THERE
IS ALSO A VERY GOOD POSSIBILITY OF LOCALIZED FOUR TO FIVE INCH
TOTALS BASED ON PWS AND THE AMT OF RAINFALL ALREADY FALLEN IN SD.
AS WITH THE PREVIOUS FORECAST...THIS SYSTEM WILL BE SLOW TO MOVE
OUT OF THE REGION WHICH MEANS A PERSISTENT CHC OF -SHRA/DRIZZLE
ACROSS THE FA THRU THU...WITH A SLOW IMPROVEMENT THU AFTN IN THE
WEST...AND THU NIGHT IN THE EAST. FRIDAY/SATURDAY SEEM TO BE DRY
AT THIS TIME BASED ON TRENDS OF THE LATEST LONGER RANGE MODELS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BLUE EARTH-BROWN-
CHIPPEWA-DOUGLAS-FARIBAULT-FREEBORN-KANDIYOHI-LAC QUI PARLE-
LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-
RENVILLE-RICE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
WASECA-WATONWAN-YELLOW MEDICINE.
WI...NONE.
&&
RAH/JLTHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 117 PM CDT TUE JUN 21 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 117 PM CDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THIS INCLUDES THE TWIN CITIES METROPOLITAN AREA. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A FEW TORNADOES ARE ALSO POSSIBLE. THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE THROUGH TONIGHT...ESPECIALLY ACROSS WESTERN MINNESOTA. SEE THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RUNOFF FROM HEAVY RAINFALL MONDAY AND TUESDAY WILL LEAD TO FLOODING OF AREA STREAMS...CREEKS AND RIVERS. SEE THE LATEST FLOOD WATCH AND RIVER FLOOD WARNINGS THAT ARE IN EFFECT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1255 PM CDT TUE JUN 21 2011 MNZ054>058-064>067-073>075-082-083-091-092-212100- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE- RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH- MARTIN-FARIBAULT- INCLUDING THE CITIES OF...MADISON...BENSON...MONTEVIDEO... WILLMAR...LITCHFIELD...GRANITE FALLS...OLIVIA...HUTCHINSON... GAYLORD...REDWOOD FALLS...NEW ULM...ST. PETER...ST. JAMES... MANKATO...FAIRMONT...BLUE EARTH 1255 PM CDT TUE JUN 21 2011 ...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON... ATMOSPHERIC CONDITIONS THIS AFTERNOON ACROSS WEST CENTRAL THROUGH SOUTH CENTRAL MINNESOTA SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS. THESE FUNNEL CLOUDS ARE BRIEF IN NATURE AND NORMALLY DO NOT TOUCH THE GROUND. HOWEVER...IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION AND SEEK SHELTER INDOORS.
The Minneapolis radar (KMPX), 63 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
3 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.
An EF-0 tornado touched down near the intersection of Highway 10 and Central Avenue in Blaine, then traveled approximately 6.1 miles northwest to one half mile northwest of the intersection of County Highway 14, and Hanson Boulevard in Coon Rapids. It had maximum wind speeds of 70 to 80 mph. Most of the damage was associated with trees and power lines blown down along the path length. Some damage occurred when trees fell on homes.
Rainfall rates increased to nearly two to three inches per hour, with a few observed rainfall reports of two inches in less than 1 hour occurred across the city of St. Cloud. The heavy rainfall led to flash flooding in low spots across the city where 20 to 30 vehicles were stranded in flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302038, 302037, 302036, 302508, 302513.